Gastrointestinal bleeding is a well-documented complication after left ventricular assist device (LVAD) implantation. A retrospective review of 172 patients with HeartMate II (HMII, Thoratec, Pleasanton, CA) LVADs at a single center revealed a 19% (32/172) rate of gastrointestinal bleeding. Of these 32 patients, arteriovenous malformations (AVMs) accounted for bleeding in ten (31%) patients.1 Current therapeutic options for gastrointestinal bleeding from AVMs in LVAD patients include reduction or cessation of anticoagulation, interventional radiology embolization, surgical resection, and endoscopic intervention.1 However, some level of anticoagulation is of course important in patients with LVADs because of the risk of pump thrombus formation and minimization can be problematic. A strategy of discontinuation of anticoagulation because of major bleeding has been successfully applied to a limited cohort of patients. However, this strategy cannot yet be widely applied without further studies.2 We report the successful use of thalidomide in a patient with an implanted LVAD in whom refractory gastrointestinal bleeding from AVMs developed.
A 66-year-old man with a severe ischemic cardiomyopathy and atrial fibrillation underwent implantation of a HMII LVAD as destination therapy in March 2012. He received warfarin (international normalized ratio goal 2–3 because of atrial fibrillation) and 81 mg aspirin daily per protocol. In April 2012, he presented with hematochezia and severe anemia (hemoglobin [Hgb] 2.7) in the context of a supratherapeutic INR (5.9). He underwent esophagogastroduodenoscopy and colonoscopy that revealed AVMs in the gastric antrum, duodenal bulb, and cecum. Selected AVMs were treated with argon plasma laser coagulation (APC). A video capsule endoscopy showed a nonbleeding jejunal AVM that was not treated.
He was again admitted in May 2012 with severe symptomatic anemia (Hgb 7.1, INR 1.5) and underwent repeat esophagogastroduodenoscopy and colonoscopy, which showed AVMs in the gastric antrum, again treated with APC. Because of recurrent life threatening gastrointestinal bleeding episodes, anticoagulation was discontinued. In August 2012, he suffered a non-ST-segment elevation myocardial infarction and underwent percutaneous intervention with a bare metal stent, necessitating 1 month of aspirin and clopidogrel. Soon after, he reported an acute onset of abdominal pain, and subsequent imaging revealed splenic infarcts, likely of embolic origin. Two months later, dyspnea on exertion and fatigue developed. A diagnostic evaluation revealed hemolytic anemia. Interrogation of the LVAD device was significant for a history of power elevations, and an echocardiographic ramp protocol study was suggestive of pump thrombus. While awaiting pump exchange, the LVAD stopped functioning abruptly. He was taken emergently to the operating room where he underwent LVAD exchange; an extensive thrombus was noted in the outflow graft. After LVAD exchange, anticoagulation with warfarin and aspirin was reinitiated with a lower INR target (1.8–2.2). In November 2012, he presented to the hospital with melena and anemia. The INR at the time was supratherapeutic at 2.4. Subsequent endoscopy showed AVMs in the gastric antrum that were coagulated with the laser. Anticoagulation was continued after endoscopy. On November 27, 2012, he was readmitted for melena and symptomatic anemia. Enteroscopy revealed a jejunal AVM requiring repeat APC. Because of refractory life-threatening gastrointestinal bleeding (GIB) and requirement for anticoagulation, thalidomide 50 mg twice daily was initiated and warfarin was continued (INR goal 1.8–2.2). In addition, his LVAD pump speed was set at the lowest revolutions per minute possible to promote pulsatility. After the four admissions for severe GIB, the patient has not had an occurrence of GIB or evidence of LVAD thrombus since starting thalidomide and maintaining strict INR goals over 1 year ago.
Gastrointestinal bleeding because of AVMs is a significant cause of morbidity in patients with continuous flow LVADs. Reducing or stopping anticoagulation is not ideal because of the increased risk of LVAD thrombosis. Invasive therapies often must be repeated because of difficult localization and development of new bleeding AVMs.
The mechanism of AVM formation in LVAD patients is not well understood. Colonic AVMs were initially reported in patients with aortic stenosis (Heyde’s Syndrome); the shear stress from an LVAD may approximate the stress from a stenotic aortic valve, leading to AVM formation via a similar mechanism.3 Possible hypotheses for their formation in patients with LVADs include overexpression of angiogenic growth factors, venous distention, hypoperfusion, and vascular dilation resulting in the development of AVMs.1
Thalidomide, which was originally utilized for its antiemetic and sedative properties during pregnancy, fell out of favor because of the well-publicized side effect of teratogenicity. However, in recent years, thalidomide has been used successfully in various disorders including leprosy and multiple myeloma. When prescribing thalidomide, given the risk of embryo-fetal toxicity, patients are counseled to avoid pregnancy. Additionally both the prescriber and the pharmacy must be certified through the THALOMID (thalidomide) Risk Evaluation and Mitigation Strategy program to prescribe thalidomide. Recent data show that thalidomide significantly reduces bleeding episodes in patients with refractory bleeding because of gastrointestinal vascular malformations.4 It was further demonstrated that patients treated with thalidomide required fewer yearly blood transfusions, and there was a significant reduction in overall hospitalization rate and average hospital stay. The postulated mechanism of thalidomide’s potential antiangiogenic activity is through inhibition of vascular endothelial growth factor (VEGF)5 and basic fibroblast growth factor.5 Notably, colonic angiodysplasia has been associated with increased expression of VEGF,6 and those patients with gastrointestinal vascular malformations who were successfully treated with thalidomide exhibited decreased plasma levels of VEGF.4,7
Importantly, there is a concern for thalidomide-associated thrombosis, as venous thrombus has been documented in several studies examining patients who have received treatment with thalidomide or lenalidomide for multiple myeloma.8 However, in those patients receiving anticoagulation or antiplatelet agents concomitantly with thalidomide, there is a reduced incidence of deep venous thrombosis,8 suggesting this risk can be mitigated by the typical anticoagulation an LVAD patient receives.
In this case report, we demonstrated that the use of thalidomide while continuing warfarin seemed to successfully prevent refractory GIB from AVMs while preventing thrombosis. This strategy may reduce hospital readmissions and overall healthcare utilization for selected LVAD patients, but must be studied in a larger cohort before it can be widely accepted.
1. Demirozu ZT, Radovancevic R, Hochman LF, et al. Arteriovenous malformation and gastrointestinal bleeding in patients with the HeartMate II left ventricular assist device. J Heart Lung Transplant. 2011;30:849–853
2. Kamdar F, Eckman P, John R. Safety of discontinuation of anti-coagulation in patients with continuous-flow left ventricular assist devices. J Heart Lung Transplant. 2014;33:316–318
3. Heyde EC. Gastrointestinal bleeding in aortic stenosis. N Engl J Med. 1958;259:196
4. Zhi-Zheng G, Hui-Min C, Wen-Zhong L, et al. Efficacy of thalidomide for refractory gastrointestinal bleeding from vascular malformation. Gastroenterol. 2011;141:1629–1637
5. Kenyon BM, Browne F, D’Amato RJ. Effects of thalidomide and related metabolites in a mouse corneal model of neovascularization. Exp Eye Res. 1997;64:971–978
6. Junquera F, Saperas E, de Torres I, Vidal MT, Malagelada JR. Increased expression of angiogenic factors in human colonic angiodysplasia. Am J Gastroenterol. 1999;94:1070–1076
7. Bauditz J, Schachschal G, Wedel S, Lochs H. Thalidomide for treatment of severe intestinal bleeding. Gut. 2004;53:609–612
8. Baz R, Li L, Kottke-Marchant K, et al. The role of aspirin in the prevention of thrombotic complications of thalidomide and anthracycline-based chemotherapy for multiple myeloma. Mayo Clin Proc. 2005;80:1568–1574
left ventricular assist device; gastrointestinal bleeding; arteriovenous malformations; thalidomide